Adverse cutaneous reactions to drugs are frequent, affec-ting 2% to 3% of all hospitalized patients . Only about 2% of these adverse cutaneous reactions are considered severe . The spectrum of severe cutaneous adverse reactions to drugs (SCARs) include acute generalized exanthematous pustulosis (AGEP), drug reaction with eosinophilia and systemic symptoms (DRESS) and epidermal necrolysis (Stevens-Johnson syndrome-SJS, toxic epidermal necrolysis -TEN). These conditions are defined by clinical features associated more or less with specific biological and histological findings [2, 3].
AGEP is characterized by a pustular eruption arising quickly after administration of the causative drug (usually aminopenicillin, pristinamycin, diltiazem) [4, 5]. DRESS, also known as drug-induced hypersensitivity syndrome, is a severe, systemic drug reaction most commonly associated with aromatic anticonvulsants, allopurinol and sulfonamides [6–8]. Patients typically present fever, facial oedema, lymphadenopathy and morbilliform eruption, which may progress to erythematous rash and exfoliative dermatitis. Hematologic abnormalities, including eosinophilia and atypical lymphocytosis, are a hallmark of the condition. Visceral organ involvement typically manifests as hepatitis but may include nephritis, interstitial pneumonitis or myocarditis . Epidermal necrolysis is characterized by extensive epidermal loss with mucous membrane erosions and often presents as impaired general condition. These SCARs are defined as SJS, “transitional SJS-TEN” or TEN, depending on the extent of epidermal detachment (< 10%, 10–30%, > 30%, respectively) . The conditions have been strongly associated with anti-infective sulfonamides, allopurinol, carbamazepine, phenobarbital, phenytoin, oxicam, and more recently nevirapine, lamotrigine and amifostine [10, 11].
For each of these SCARs, diagnostic criteria have been established [4, 8]. These scoring systems take into account clinical patterns (presentation, evolution), biological data (for AGEP and DRESS) and histological findings. The diagnostic scales are used to retrospectively score data and with consensus to classify cases as definitive, probable, possible or excluded.
Because the initial presentation of such adverse drug reactions may vary, diagnosis is difficult and suggests the possibility of overlap among SCARs. For instance, cases of AGEP may present facial oedema, atypical targets or blisters [12, 13], and 20% of cases may show mucous involvement . Early descriptions of AGEP pointed to non-rare suspicion of TEN with a confluence of pustules resulting in superficial detachment, and even recently AGEP cases similar to TEN were reported . Elevated neutrophil count may be accompanied by mild eosinophilia in up to one-third of cases in certain series . Internal organ involvement is not common in AGEP, although lymph-node enlargement , slightly reduced creatinine clearance or slight elevation of liver enzyme levels may be observed .
Concerning DRESS, pustules may be found in up to 20% of cases . Vesicles, blisters, atypical target lesions or mucous membrane involvement have been reported , occasionally with mild mucosal erosions . Cases of “overlap” between DRESS and TEN have been reported, which suggests the difficulty in classifying these SCARs under certain circumstances .
Finally, in SJS-TEN, internal organ involvement is not rare and can include elevated levels of liver enzymes, eosinophilia, and transitory proteinuria [19–21].
Therefore, because several conditions are suspected, clinicians may have difficulty diagnosing these SCARs . Cases of overlapping SCARs – fulfilling diagnostic criteria for different SCARs -- may exist. We investigated cases of SCARs in our referral center to determine prevalence of overlapping SCARs, defined as fulfilling the criteria for definite or probable diagnosis of at least two ADRs accor-ding to scoring systems for AGEP, DRESS and SJS-TEN.